Background: Anakinra, a recombinant human form of interleukin-1 receptor antagonist, is used to treat patients with active rheumatoid arthritis (RA).
Objectives: To report five patients with cutaneous adverse drug reactions due to anakinra and to evaluate the histopathological and immunohistochemical findings with the aim of understanding the possible mechanisms involved.
Methods: Five patients of a series of 10 patients with RA undergoing treatment with anakinra in a clinical trial presented inflammatory lesions at the anakinra injection sites. In each case, clinical features were recorded and skin biopsy specimens were obtained. In one patient sequential biopsy specimens were obtained from skin lesions at different stages of development. Tissue sections of the biopsy specimens were stained with haematoxylin and eosin and May-Grünwald-Giemsa, and were immunoreacted with antibodies to leucocyte common antigen, CD68, CD3, CD45RO, CD20 and CD45RA.
Results: The onset of reaction was within the first month of treatment and appeared as well-defined erythema and oedema involving the injection sites. In two patients the treatment had to be discontinued because of the skin reaction, and in one patient it was associated with systemic involvement. All biopsy specimens exhibited marked dermal oedema and a lichenoid dermal infiltrate composed mainly of lymphomononuclear cells with prominent populations of eosinophils and large CD68+ dermal macrophages and an increase in the number of mast cells, which were spindle shaped in a significant proportion.
Conclusions: Cutaneous toxicity is a frequent, usually well-tolerated complication of treatment with anakinra in patients with RA, although in some cases it can be associated with systemic involvement. The most relevant histopathological findings include dermal oedema and a lichenoid, perivascular and periadnexal predominantly lymphomononuclear infiltrate, with many eosinophils and the presence of enlarged CD68+ macrophages. These findings resemble those seen in skin reactions in patients receiving chemotherapy and colony-stimulating factors. We also found an increase in mast cell numbers that could be a specific effect of anakinra.